Indiana, 2015Damaging Winds in Indiana, April 9, 2015
April 9, 2015 · NWS PAH · 2 events in 2 counties and zones
A broken line of thunderstorms moved eastward into southwest Indiana during the late evening hours. At the surface, a low pressure center over northwest Missouri deepened northeastward into southern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms moved eastward into southwest Indiana during the late evening hours. At the surface, a low pressure center over northwest Missouri deepened northeastward into southern Wisconsin. A cold front trailing south-southwest from the low strengthened and accelerated east across the Mid-Mississippi Valley and Ozarks to the Lower Ohio Valley. At mid levels, the storms were supported by a weak lead disturbance that crossed the Ozarks, headed northeast to the Ohio Valley. Ample west-southwesterly deep-layer wind shear (from 40 to 45 knots) existed for sustained severe storms. The degree of low-level forcing along the front resulted in an extensive, broken squall line with embedded bowing structures. A bowing structure moved through the Evansville airport area, producing a corridor of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 7:50 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 9, 7:50 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT THU APR 9 2015
.UPDATE...
ISSUED AT 850 PM CDT THU APR 9 2015
LATEST IR SATELLITE IMAGERY INDICATES CLOUD TOPS ARE CONTINUING TO
COOL...SUGGESTING AN OVERALL INCREASE IN CONVECTIVE ACTIVITY. THE
ACTIVITY HAS BEEN RATHER DISORGANIZED ON RADAR UP TO THIS POINT.
HOWEVER...THE TREND HAS BEEN FOR ORGANIZATION OF A LINEAR SQUALL
LINE RIGHT ALONG THE COLD FRONT. THE LATEST HRRR INDICATES THE
CONVECTIVE LINE WILL BE ORIENTED ROUGHLY ALONG A KEVV/KPAH LINE
AROUND 06Z. INSTABILITY HAS BEEN SLOW TO WANE DUE TO A STRONG WARM
MOIST SOUTHERLY FLOW. THE KPAH RADAR VAD WIND PROFILE SHOWS 50 KNOT
WINDS AT 925 MB. THIS SHOULD SUSTAIN CONVECTION THROUGH AT LEAST
06Z. AFTER 06Z...RAP GUIDANCE INDICATES 850 MB WINDS WILL VEER
WESTERLY AND POTENTIALLY REDUCE STORM INFLOW. EXPECT A DECREASE IN
ACTIVITY AFTER 06Z. THE MAIN HAZARDS CONTINUE TO BE ISOLATED LARGE
HAIL IN THE STRONGER CORES...AND DAMAGING WINDS ARE LIKELY IN ANY
BOWING LINE SEGMENTS. A TORNADO OR TWO IS POSSIBLE AS
WELL...ESPECIALLY PRIOR TO THE VEERING OF LOW LEVEL WINDS.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 258 PM CDT THU APR 9 2015
A CAP JUST ABOVE THE LCL SHOULD CONTINUE TO LIMIT THE COVERAGE OF
DEEP MOIST CONVECTION ACROSS THE PAH FORECAST AREA THIS AFTERNOON.
THERE HAVE BEEN RADAR RETURNS...BUT LITTLE IF ANY MEASURABLE PCPN.
THE TROP CONTINUES TO HAVE PRECIPITABLE WATER VALUES NEAR THE 99TH
PERCENTILE FOR THIS TIME OF YEAR. DISCRETE ROBUST CONVECTION
CANNOT BE RULED OUT THIS AFTERNOON.
THE LACK OF A WELL-DEFINED TRIGGER SHOULD VANISH WITH THE ARRIVAL
OF A POTENT MID LEVEL SHRTWV AND SFC COLD FRONT THIS EVENING...AS
A TIGHT SFC LOW ROCKETS NEWD TOWARD THE GREAT LAKES. MODEST LOW
LEVEL INSTABILITY...AT LEAST IN THE EVENING...WILL COMBINE WITH
0-3KM BULK WIND SHEAR IN EXCESS OF 40 KTS FOR THE GENERATION OF
SEVERE TSTMS THIS EVENING...PROBABLY IN A SOLID OR BROKEN SQUALL
LINE. FORECASTED MID LEVEL LAPSE RATES ARE NOT OFF THE
CHARTS...BUT SHOULD NOT LIMIT DEVELOPMENT MUCH. HELICITY VALUES
SUGGEST THAT A TORNADO OR TWO MIGHT OCCUR.
ATTM...UP TO AN INCH OF RAINFALL IS FORECAST ACROSS THE REGION
BEFORE THE EVENT ENDS BY 12Z FRI. THOUGH WE HAVE NOT RECEIVED ANY
HEAVY RAIN TODAY...FOR CONSISTENCY'S SAKE...WE WILL LEAVE THE
FLOOD WATCH FOR NRN PARTS OF THE AREA IN PLACE THROUGH THE
EVENING TO ACCOUNT FOR POTENTIAL CONVECTIVE HEAVY RAINFALL.
THE CURRENT AIRMASS WILL BE REPLACED BY A COOLER DRIER ONE OF
PACIFIC ORIGIN FOR FRI AND THE FIRST HALF OF THE WEEKEND. THE
COOLEST TEMPS SHOULD BE SAT MORNING...BUT NO LOWER THAN ABOUT 40.
.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 258 PM CDT THU APR 9 2015
MEDIUM CONFIDENCE IN THE EXTENDED.
GOOD AGREEMENT EARLY ON IN THE EXTENDED WITH HIGH PRESSURE SLIPPING
OFF TO THE EAST AND SOUTHERLY WARM AIR ADVECTION OVER THE HEARTLAND.
CANNOT RULE OUT AN ISOLATED SHOWER OR STORM SUNDAY BUT MOST AREAS
WILL REMAIN DRY WITH BEST CHANCE OF ANY RAIN WILL BE MAINLY WEST OF
THE MISSISSIPPI RIVER. A COLD FRONT APPROACHES SUNDAY NIGHT AND
STALLS OVER THE AREA MONDAY INTO TUESDAY. THUS WILL KEEP A CHANCE IN
FROM SUNDAY NIGHT THROUGH TUESDAY. WEDNESDAY THE FRONT WILL LIFT
BACK TO THE NORTH KEEPING A CHANCE OF THUNDERSTORMS OVER THE AREA.
BY THURSDAY WE ARE WARM SECTORED VERY WELL MUCH LIKE THIS MORNING.
SO WE COULD SEE SOME ISOLATED SHOWERS OR CLAP OF THUNDER THURSDAY
BUT COVERAGE SHOULD BE SLIM. OF COURSE THE FINAL CALL WILL COME
AFTER THE EXTENDED INIT IS RUN AND WHAT COLLABORATION YIELDS.
TEMPERATURES WILL START OUT BELOW NORMAL SUNDAY THEN RISE TO AROUND
10 DEGREES ABOVE NORMAL FOR NEXT WEEK.
&&
.AVIATION...
ISSUED AT 850 PM CDT THU APR 9 2015
THERE WILL CONTINUE TO BE A ROBUST SRLY/SWRLY SFC WIND AHEAD OF A
VIGOROUS COLD FRONT THAT IS FORECAST TO SWEEP ACROSS THE REGION
AROUND MIDNIGHT. VFR CONDITIONS WILL PREVAIL FOR THE VAST MAJORITY
OF THIS TAF PERIOD OUTSIDE OF CONVECTIVE ACTIVITY. INTERMITTENT MVFR
CIGS ARE PROBABLE THIS EVENING WITH THE CONVECTION...WITH SEVERE
WEATHER POSSIBLE JUST AHEAD OF THE COLD FRONT. WEST WINDS AND VFR
CONDITIONS WILL PREVAIL BEHIND THE FRONT. THE WINDS MAY BE GUSTY IN
STORMS AS WELL AS IMMEDIATELY BEHIND THE COLD FRONT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR ILZ075>078-080>087-
091.
MO...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR MOZ076.
IN...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR INZ081-082-085>088.
KY...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR KYZ010-014>016-
018>021.
&&
UPDATE...MY
SHORT TERM...DB
LONG TERM...KH
AVIATION...MYHazardous weather outlook, Apr 9, 6:42 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT THU APR 9 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
742 PM CDT THU APR 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 1 AM. NUMEROUS THUNDERSTORMS
WILL MOVE EAST ACROSS OUR REGION TONIGHT. THE MAIN HAZARDS WILL BE
ISOLATED DAMAGING WINDS AND LARGE HAIL. A FEW TORNADOES ARE ALSO
POSSIBLE. THUNDERSTORMS WILL END AFTER MIDNIGHT AS A COLD FRONT
SWEEPS EAST OF OUR AREA.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 AM FOR AREAS ALONG AND
NORTH OF A LINE FROM PERRYVILLE MISSOURI...THROUGH MARION AND
HARRISBURG ILLINOIS...TO MADISONVILLE KENTUCKY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS RETURNS EARLY NEXT WEEK.
AT THIS TIME...HEAVY RAINFALL AND FREQUENT LIGHTNING ARE THE PRIMARY
CONCERNS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED TONIGHT.
YORK
In the hours before
Local storm report, Apr 9, 10:13 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST NORRIS CITY 37.98N 88.33W
04/09/2015 M40 MPH WHITE IL AMATEUR RADIO
&&
SMITTYSpecial weather statement, Apr 9, 10:17 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 PM CDT THU APR 9 2015
ILZ087-091-INZ085-086-KYZ010-014-015-018-100500-
HARDIN IL-GALLATIN IL-VANDERBURGH IN-POSEY IN-CRITTENDEN KY-
HENDERSON KY-UNION KY-WEBSTER KY-
1117 PM CDT THU APR 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR GALLATIN...HARDIN...
VANDERBURGH...POSEY...HENDERSON...WEBSTER...CRITTENDEN AND UNION
COUNTIES UNTIL MIDNIGHT CDT...
AT 1116 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RIDGWAY TO NEAR
SHAWNEETOWN TO 7 MILES NORTHEAST OF ROSICLARE...AND MOVING EAST AT 45
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...HENDERSON...MOUNT VERNON...MORGANFIELD...STURGIS...
SHAWNEETOWN...MELODY HILL...BRECKINRIDGE CENTER...UNIONTOWN...
RIDGWAY...CORYDON...EQUALITY...KASSON...CAVE-IN-ROCK...WAVERLY...
ELIZABETHTOWN...OLD SHAWNEETOWN...WHEATCROFT...JUNCTION AND GROSS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHEASTERN
ILLINOIS...SOUTHWESTERN INDIANA AND NORTHWESTERN KENTUCKY.
LAT...LON 3783 8747 3750 8772 3744 8839 3761 8831
3782 8835 3785 8807 3801 8788 3809 8748
TIME...MOT...LOC 0416Z 251DEG 40KT 3776 8829 3764 8821 3752 8828Local storm report, Apr 9, 10:27 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1127 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST FRIENDSVILLE 38.50N 87.82W
04/09/2015 E55 MPH WABASH IL TRAINED SPOTTER
&&
SMITTYSpecial weather statement, Apr 9, 10:32 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 PM CDT THU APR 9 2015
INZ081-082-100515-
PIKE IN-GIBSON IN-
1132 PM CDT THU APR 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GIBSON AND
NORTHWESTERN PIKE COUNTIES UNTIL 1215 AM CDT...
AT 1131 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VINCENNES TO NEAR
PATOKA...AND MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HAZLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHWESTERN
INDIANA.
LAT...LON 3855 8718 3848 8759 3850 8758 3850 8754
3852 8754 3850 8753 3850 8752 3853 8748
3853 8744 3854 8743 3854 8738 3852 8737
3854 8737 3853 8733 3854 8730 3854 8727
TIME...MOT...LOC 0431Z 254DEG 39KT 3863 8756 3845 8765
SMITHLocal storm report, Apr 9, 10:35 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1135 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST PROVIDENCE 37.40N 87.75W
04/09/2015 E50 MPH WEBSTER KY TRAINED SPOTTER
&&
SMITTYLocal storm report, Apr 9, 10:40 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1140 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM TSTM WND GST CLAY 37.48N 87.82W
04/09/2015 M50 MPH WEBSTER KY TRAINED SPOTTER
&&
SMITTYThunderstorm Wind, Vanderburgh
- When
- April 9, 10:43 PM CST to 10:46 PM CST
- Where
- Vanderburgh County, 2 mi W of Evansville Dress Arp to 0.8 mi E of Evansville Dress Arp
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.030, -87.567
Thunderstorm winds estimated near 70 mph caused damage at the Evansville Regional Airport. The three-mile long damage area began about two miles west of the airport and ended on the east side of the airport. The damage area was up to two-thirds of a mile wide. West of the airport, several sections of yard fencing and numerous tree limbs and small trees were blown down. The end roof section of a vinyl roof building was blown off. The covering of a nearby sign board was blown partially off. At the Evansville airport, a tarmac loading ramp was blown into the side of a commercial aircraft. The aircraft was dented, and the flight was cancelled. A utility light pole was blown over at the airport. A wind gust to 67 mph was measured by the automated observing system at the Evansville Regional Airport.
Thunderstorm Wind, Warrick
- When
- April 9, 10:52 PM CST
- Where
- Warrick County, 2 mi N of Newburgh
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.979, -87.420
A wind gust was measured to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 9, 20152 deaths · 11 injured · $19 million · EF4 · 29 events
- Rip Current in Alabama, April 9, 20152 deaths · 1 event
- Tornadoes and Flash Flood in Texas, April 9, 2015$1.6 million · EF2 · 13 events
- Flash Flooding and Hail in North Carolina, April 9, 20151 death · $25,000 · 1 in hail · 5 events
- Lightning Strike in North Carolina, April 9, 20151 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 9, 2015$210,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Ohio, April 9, 2015$279,000 · 2.75 in hail · 24 events
- Tornadoes and Hail in Illinois, April 9, 2015$103,000 · EF0 · 38 events
- Hail and Damaging Winds in West Virginia, April 9, 2015$247,000 · 52 kt wind · 13 events
- Tornadoes and Flash Flood in Iowa, April 9, 2015$20,000 · EF1 · 21 events
- Hail and Damaging Wind in North Carolina, April 9, 2015$105,000 · 1 in hail · 7 events
- Tornadoes and Hail in Missouri, April 9, 2015$92,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566944, 566950.